Iowa, 2003Damaging Wind in Iowa, July 6, 2003
July 6, 2003 · NWS DVN · 1 event in 1 county or zone
Outflow from thunderstorms in Central Iowa spawned an intense thunderstorm that moved across Clinton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow from thunderstorms in Central Iowa spawned an intense thunderstorm that moved across Clinton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 6, 2:34 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 6, 2:34 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SUN JUL 6 2003
LARGE MCS MOVING OVER WESTERN HALF IA TO MOVE ACROSS CWFA THIS
MORNING IN RAPIDLY DECAYING MODE. SEVERE THREAT LOOKS MINIMAL AS IR
IMAGERY SHOWS COOLING TOPS AND 88D MOSAIC SHOWS SYSTEM BECOMING MORE
DISORGANIZED AT LEADING EDGE. ALSO...COMPLEX IS MOVING INTO AIRMASS
OVER SOUTHERN IA AND SOUTHERN HALF DVN CWA ALREADY WORKED OVER BY
EVENING MCS. INITIAL FORECAST CHALLENGE IS HANDLING OF POPS THIS
MORNING...THEN CHANCES FOR ADDITIONAL MAINLY NOCTURNAL COMPLEXES
NEXT SEVERAL DAYS BEFORE PATTERN CHANGE PUSHES FRONT SOUTH OF AREA
MID TO LATE WEEK.
AT 06Z...SURFACE ANALYSIS SHOWED MESO HIGH OVER WESTERN IA. EARLIER
CONVECTION HAD PUSHED SYNOPTIC BOUNDARY TO AXIS FROM CENTRAL IA TO
JUST SOUTH OF QUAD CITIES TO NEAR KPIA. SOME FLARE UP OF NEAR SEVERE
WIND PRODUCERS POSSIBLE AROUND AM PACKAGE ISSUANCE TIME ALONG NW
EDGE OF THIS FRONT THAT HAS SINCE LIFTED NORTH TO NEAR KALO
SOUTHEAST THROUGH QUAD CITIES. EXPECTING WIDESPREAD RAIN AND FEW
CONTINUED LIGHTNING STRIKES AS SYSTEM DECAYS AS IT PUSHES EAST AND
THUS RAISED TO CATEGORICAL POPS OVER EASTERN IA AND NORTHEAST MO
UNTIL MID MORNING...KEEPING SCATTERED WORDING FURTHER EAST THROUGH
LATE MORNING. SHOULD THEN SEE RAPID CLEARING WITH MORE HEAT AND
HUMIDITY THROUGH AFTERNOON. KEPT SLIGHT CHANCES FOR MAINLY LATE
AFTERNOON CONVECTION ALONG BOUNDARY IN FAR NORTH BUT MOST OF CWFA
WILL BE CAPPED. MODELWISE...MAINLY FOLLOWED GFS AS ETA HAD POOR
HANDLE ON THIS MORNINGS MCS.
CHANCE POPS KEPT IN NORTHERN THIRD FOR TONIGHT WHERE NEXT COMPLEX
SET OFF BY MT SHORTWAVE EXPECTED TO MOVE ALONG FRONT. MODELS TRY TO
PUSH FRONT BACK SOUTHEAST IN RESPONSE TO STRONG MID LEVEL VORTEX
MOVING ACROSS SOUTHERN CANADA...BUT DO NOT ANTICIPATE THE FRONT TO
MAKE MUCH PROGRESS UNTIL LATE WED/WED NIGHT WHEN H5 RIDGE BEGINS TO
BUILD OVER WESTERN CONUS. HAVE THUS CONTINUED SCATTERED POPS THROUGH
PERIOD WITH TOO MUCH UNCERTAINTY ON BOUNDARY LOCATION TO GET TOO
DETAILED. DID EXTEND LOW POPS INTO WED NIGHT...BUT THINK GFS MAY BE
SUFFERING FROM FEEDBACK AND OVERDOING SURFACE LOW PASSING OVERHEAD
IN THAT TIMEFRAME. LATER FORECASTS WILL NEED TO WATCH FOR FLASH
FLOOD POTENTIAL IN AREAS OF MAINLY FAR NORTH AND FAR SOUTH THAT HAVE
BEEN RECENTLY SATURATED. VERY FEW CHANGES MADE TO GRIDS THURSDAY AND
BEYOND AS MEDIUM RANGE GUIDANCE SHOWS UPPER LEVEL RIDGE OVER ROCKIES
RESULTING IN NW FLOW OVER REGION TO RESULT IN DRIER AIRMASS AND
COOLER TEMPERATURES.
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
SHEETS
Hazardous weather outlook, Jul 5, 3:39 PM CST, 13 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.
ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.
THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN
DLF
In the hours before
Local storm report, Jul 5, 11:40 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT SUN JUL 06 2003
PRELIMINARY EVENT SUMMARY FOR SATURDAY EVENING JULY 5TH
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BIGGSVILLE IL .5 INCH HAIL
07/05/03 HENDERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0717 PM MONTROSE IA .5 INCH HAIL
07/05/03 LEE REPORTED BY EMERGENCY
MANAGEMENT.
0737 PM 4 W DONNELLSON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY STORM
SPOTTER.
0800 PM FT MADISON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0830 PM DONNELLSON IA WIND DAMAGE
07/05/03 LEE TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0831 PM FARMINGTON IA FLOOD
07/05/03 VAN BUREN WATER OVER THE ROAD AT
INTERSECTION OF
HIGHWAYS 1 AND 2.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0831 PM 5 N FARMINGTON IA 1 INCH HAIL
07/05/03 VAN BUREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0913 PM SANDUSKY IA WIND DAMAGE
07/05/03 LEE 3-4 FOOT DIAMETER TREE
DOWN. REPORTED BY STORM
SPOTTER.
0915 PM 4 NW KEOKUK IA .88 INCH HAIL
07/05/03 LEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0932 PM 4 N GRANGER MO 1 INCH HAIL
07/05/03 SCOTLAND
0932 PM GRANGER MO 60 MPH TSTM GUST
07/05/03 SCOTLAND 50-60 MPH WINDS
REPORTED BY STORM
SPOTTER.
1000 PM WAYLAND MO WIND DAMAGE
07/05/03 CLARK LARGE LIMBS AND POWER
LINES DOWN. REPORTED BY
STORM SPOTTER.
1003 PM NAUVOO IL 55 MPH TSTM GUST
07/05/03 HANCOCK ESTIMATED 50 TO 60 MPH
WINDS AND NOISE FROM
TREE LIMBS BREAKING IN
NEARBY PARK REPORTED BY
STORM SPOTTER.
1005 PM FT MADISON IA 50 MPH TSTM GUST
07/05/03 LEE REPORTED BY STORM
SPOTTER.
1010 PM FT MADISON IA WIND DAMAGE
07/05/03 LEE POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1019 PM WARSAW IL WIND DAMAGE
07/05/03 HANCOCK TREES DOWN. POWER OUT.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1020 PM WAYLAND MO WIND DAMAGE
07/05/03 CLARK LARGE LIMBS AND POWER
LINES DOWN. REPORTED BY
STORM SPOTTER.
1022 PM WEST PT IL 50 MPH TSTM GUST
07/05/03 HANCOCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1022 PM 2 SW FARMINGTON IA FLOOD
07/05/03 VAN BUREN CULVERT PATIALLY WASHED
OUT HALF OF COUNTY ROAD
NAMED POSSUM HOLLOW
LANE, CNTY RD 10.
MEASURED 4.5 INCHES OF
RAIN. REPORTED BY STORM
SPOTTER.
1026 PM HAMILTON IL WIND DAMAGE
07/05/03 HANCOCK POWER POLES DOWN. POWER
OUT IN TOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jul 6, 3:54 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 AM DELHI IA .5 INCH HAIL
07/06/03 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Clinton
- When
- July 6, 5:12 AM CST
- Where
- Clinton County, Camanche
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.667, -90.350
18 inch limbs down & power out
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377633.